Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2003, 6:55 AM CDT for Burke County, Mountrail County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 6:55 AM CDT (11:55 UTC)
- Expired
- Jul 2, 2003, 7:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Burke County, ND, Mountrail County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2709 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
467 WUUS53 KBIS 021155 SVRBIS NDC013-061-021245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 655 AM CDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURKE COUNTY IN NORTHWEST NORTH DAKOTA MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 745 AM CDT * AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF BATTLEVIEW TO 11 MILES SOUTHWEST OF ROSS...OR FROM 25 MILES SOUTHEAST OF CROSBY TO 45 MILES EAST OF WILLISTON...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ROSS AT 700 AM CDT LIGNITE AT 715 AM CDT LOSTWOOD AT 720 AM CDT STANLEY AT 725 AM CDT FLAXTON AT 740 AM CDT * OTHER LOCATIONS IN THE WARNING INCLUDE POWERS LAKE IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4884 10288 4811 10270 4836 10226 4897 10226 $$ LEBLANG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 AM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 2, 2:45 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 AM CDT WED JUL 02 2003 MAIN CONCERNS WILL BE THUNDERSTORM ACTIVITY TODAY AND THIS EVENING. SHORT WAVE ENERGY FORECAST TO REACH THE FAR WESTERN AREAS THIS MORNING. SURFACE BOUNDARY ALONG THE MT/ND BORDER WILL DRIFT EAST REACHING CENTRAL CWA AROUND 18Z TODAY. VERY UNSTABLE AIR OVER THE REGION WITH DEWPOINTS AROUND 60 WEST AND IN THE UPPER 60S CENTRAL. LIFTED INDICES TO -8 AND MLCAPES TO 3000 J/KG PROGGED OVER THE REGION EARLY THIS AFTERNOON. ALTHOUGH FAIRLY STRONG CAP IN PLACE AT THIS TIME EXPECT THE SHORT WAVE ENERGY...UPPER LEVEL FORCING AND SURFACE COLD FRONT WILL WEAKEN THE CAP THIS AFTERNOON. WITH STRONG SURFACE HEATING AND INSTABILITY WILL SEE AN INCREASE OF CONVECTION CENTRAL THIS AFTERNOON. CURRENTLY...CONVECTION OVER EASTERN MT MAKING ITS WAY TO FAR WESTERN ND AT THIS TIME. THE BAMEX FORECAST SHOWING THE MT CONVECTION HOLDING TOGETHER REACHING FAR NORTHWESTERN CWA AROUND 12Z THEN WEAKEN SOME BY 18Z AS IT APPROACHES CENTRAL CWA BUT BY 21Z CONVECTION BECOMES MORE NUMEROUS CENTRAL AND EAST CENTRAL. SPC PLACES ALL CWA IN SLIGHT RISK OF SEVERE. ZONAL FLOW PATTERN DEVELOPS THURSDAY LASTING THRU THE REST OF THE FORECAST PERIOD. DRY WEATHER AND COOLER TEMPERATURES CAN BE EXPECTED AFTER TODAYS EVENT. .BIS...NONE RGT
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 2 hours 16 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TURNER
In the hours before
Special weather statement, Jul 2, 3:27 AM CDT, 3 hours 28 minutes before
NDZ001-009-017-021020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 327 AM CDT (227 AM MDT) WED JUL 2 2003 AT 325 AM CDT (225 AM MDT) LOCAL RADAR INDICATED TWO BANDS OF THUNDERSTORMS IN EASTERN MONTANA MOVING NORTHEAST AT 30 MPH. THE NORTHERN BAND WILL MOVE ACROSS DIVIDE AND MUCH OF WILLIAMS COUNTY WHILE THE SOUTHERN BAND WILL MOVE OVER SOUTHERN MCKENZIE COUNTY. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...SMALL HAIL AND PERIODS OF HEAVY RAIN ARE POSSIBLE WITH THESE STORMS THROUGH SUNRISE. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:18 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 62 min |
| Jul 2, 6:17 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Jul 2, 6:47 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Jul 2, 8:31 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 59 min |
| Jul 2, 9:00 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 2, 9:16 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 59 min |
| Jul 2, 9:26 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 64 min |
| Jul 2, 10:05 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 55 min |
| Jul 2, 10:18 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 27 min |
| Jul 2, 10:35 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 55 min |
| Jul 2, 11:43 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.